Call for Free Help 800-782-2878
COVID-19: We’re here to help you during this critical time.
info@cchrflorida.org

Tardive Dyskinesia: Disability Caused by Psychiatric Medication

by | Aug 26, 2015

Psychiatric drugs have long term side effects that can make a person’s life miserable. Tardive dyskinesia is one condition caused by many antipsychotic drugs.
The victim of this condition grimaces, thrusts his tongue, swings his jaw and makes chewing motions. These involuntary motions can also involve the trunk and extremities.
The motions are completely out of the victim’s control. In many cases, even when the medication has been stopped, it cannot be cured. In fact, in some cases, the condition gets progressively worse even after the drug has been discontinued.
The National Institute of Mental Health (NIH) estimation is that 5% of all people taking these drugs will develop this condition. According to them, the newer atypical antipsychotics are less likely to cause this condition, but they admit that some people may still get TD.
Other sources report tardive dyskinesia affects close to 30 percent of those who have been given a class of drugs known as dopamine antagonists. According to livestrong.com, dopamine antagonists are “a chemical, medication or drug that prevents the actions stimulated by dopamine. Dopamine is a naturally produced chemical in the body that binds to regions in the brain to help regulate emotions and movement.”
This powerful pharmaceutical is used for certain psychiatric diagnosed mental disorders and sometimes even for gastrointestinal disorders.
Some people fall victim to tardive dyskinesia after only 6 weeks on the drug.
Psychiatric Misdiagnosis Ruins Her Life
Jenelle is a beautiful young woman who suffers a severe disability because of psychiatric drug side effects. Her story is particularly poignant, as she was first given the drug called Reglan during a bout of food poisoning, to suppress vomiting.
This drug almost immediately caused Jenelle to have tardive dyskinesia, resulting in strange and uncontrolled body motions. Psychiatrists then compounded the disease by misdiagnosing her as having a mental disorder and prescribed Thorazine, Haldol, and Xanax. This increased her mental and physical distress to such a degree that she became wheelchair bound.
Although she is now severely disabled, she maintains a cheerful attitude and continues to hope for enough improvement that she can walk and move normally again someday.
There are stories of other psychiatric victims of this disorder, their lives altered forever by an iatrogenic (medically induced) disability.
Tortuous Pain and Dementia
Tardive dyskinesia has various forms. One type, called tardive dystonia causes painful, tortuous muscle spasms. The movements of this type tend to be slow, writhing motions.
Another kind called tardive akathisia agitates people in agonizing ways, driving them to move their arms or legs or to pace.
Tardive Dementia or Tardive Dysmentia causes serious cognitive problems.
Sometimes the disorder is masked by the very drug the patient is taking. When it is discontinued, the resulting disability is obvious.
Why are these Drugs Still on the Market?
As with all psychiatric drug treatment, the driving impetus is profit. There is no argument that certain psychiatric drugs cause the agonizing disability known as tardive dyskinesia.
Yet psychiatry as an industry justifies the suffering of their patients, and continues to prescribe the very drugs that induce it.
SOURCES:
http://www.nimh.nih.gov/health/publications/mental-health-medications/index.shtml
http://www.nlm.nih.gov/medlineplus/ency/article/000685.htm
http://www.antipsychiatry.org/jenelle.htm
http://www.tardivedyskinesia.com/support/
http://www.livestrong.com/article/232329-what-is-a-dopamine-antagonist/
http://breggin.com/index.php?option=com_content&task=view&id=132
http://www.dystonia.org.uk/index.php/about-dystonia/types-of-dystonia/drug-induced-dystonia-tardive

5 Comments

  1. Darlene Rogers

    Hi I am a 45 year old female from sc. I have had td for 2 years now. I got it from taking Latuda fit was noticed after only a few weeks on the drug. Mind you I have taking psychotropics for years from age 20- present but only developed td after on latuda 4 several weeks. I have facial movements, difficulty walking at times, trouble eating I choke alot. It has been very hard. Despite my efforts to cope, I have had several suicide attempts because it causes so much discomfort. Looking for any suggestions on how I can cope better. Had too many hospital visits due to td. Somebody, anybody Help please!!

    Reply
  2. Anita Mione

    My neurologist termed my diagnosis tardive dystonia. My symptoms came in another way…cannot control neck movements & right shoulder & right eye blinking & the muscle spasms. I’ve been on all types of antidepressants since age 24 & I’m 60 this yr. I just overcame 3 back surgeries six yrs ago after having 14 yrs of sobriety but relapsed on opiates&fentanyl f/those 6 yrs. & now I’m clean&sober again f/7 mnths only to develop this since coupla mnths ago.its totally a social embarrassment when I can’t hold my head/neck up or still. It sucks but I’m starting phys ther nxt wk & gonna keep an open mind.

    Reply
  3. Anitria Y Biggers

    I developed tardive dyskinesia after just 3 weeks of taking Rexulti and Vraylar. It started slowly in my mouth, effecting my speech even, to movement in my arms, hands and legs. At times it was so horrible my husband had to help me into the restroom to help pick me up and pull my clothing back up. I did not want to live my life this way. Today the condition is still very present in my mouth. It always looks as though I’m chewing on something when I’m not. When I get stressed out or become embarrassed it gets much worse for me. Depending on my stress level, some times it comes back into my hands and legs. I remember in the beginning phases how much more depressed I was in fear that I was having a stroke of sorts or that I was paralyzed. I highly recommend to anyone before taking psychiatric medications to read all possible side effects. If you see that movement disorders are possible, this is what you may well be facing. Is it worth the risk to you is a question to ask yourself and your provider. If I can help save one person from feeling how I have felt then it was worth it.

    Reply
  4. susan

    I was diagnosed with tardive dyskinesia caused by a medication and I stopped the medication and I am still having full movements it’s embarrassing for me to go anywhere socialize and enjoy life. Latuda is the drug I started taking and my kids notice me having odd weird movements along with other medical issues that I already have so I hope this drug would be looking into more if it’s doing people good or bad and find a cure for it. I am a 53 year old woman name susan and I was only on Latuda that a year and I find it hard for me to explain to my grandkids why Nana does what she does

    Reply

Leave a Reply

Archives

Contact CCHR Florida

109 N. Fort Harrison Ave.
Clearwater, Florida 33755
Tel: 1-800-782-2878
Tel: (727) 442-8820